Bruising in stomach cancer occurs for a variety of different reasons including abnormal clotting, drugs and the disease itself. It can occur anywhere on the body and is often found in areas where you wouldn't expect trauma to have occurred on your body.
Abnormal clotting of your blood occurs for two main reasons:
Platelets can be low because of poor bone marrow production (platelets are manufactured in your bone marrow). This can be seen if you have bone metastases (when your tumor has spread to the bones) or because of consumption of your platelets and clotting factors by a process known as DIC or disseminated intravascular coagulation.
Your liver requires vitamin K for production of your clotting factors. Low levels can occur if your nutritional intake is poor, but your doctor may offer you supplements to help improve your symptoms. If you have secondary tumors in your liver, it can interfere with the manufacture of your clotting factors directly as well.
Both these scenarios usually occur in the latter stages of the disease.
A lot of drugs can interfere with platelet cell function and also cause a fall in the numbers. Chemotherapy agents are no exception to this and abnormal bruising can result. Steroids are often used either as part of your chemotherapy or as an appetite stimulant, but they can make your capillaries more fragile and your skin thinner.
Sometimes anticoagulation is given to prevent blood clot's whilst in hospital. Heparins such as dalteparin can cause a drop in the numbers of platelets. This condition is known as thrombocytopenia.
I already mentioned that your tumor can result in bruising from bone or liver involvement. However, another condition that can mimic bruises is acanthosis nigricans.
In acanthosis nigicans, a pigment deposits in your skin and is most commonly seen around the nipples or arm pits.
It can also occur in non-cancerous conditions such as the hormone conditions diabetes and hypothyroidism as well as in obesity and other cancers.